Colorado, 2003

Heavy Snow in Colorado, February 24 to 28, 2003

February 24 to 28, 2003 · NWS PUB · 3 events in 3 counties and zones

Two moist upper level storm system produced copious amounts of snow over the higher portions of the eastern San Juan and La Garita mountains. Many areas above 9500 feet received 12 to 36 inches of snow during the prolonged event.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Two moist upper level storm system produced copious amounts of snow over the higher portions of the eastern San Juan and La Garita mountains. Many areas above 9500 feet received 12 to 36 inches of snow during the prolonged event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 24, 3:09 AM MST, 11 hours 51 minutes earlier.

Area forecast discussion, Feb 24, 3:09 AM MST, 11 hours 51 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION...
CORRECTED
NATIONAL WEATHER SERVICE PUEBLO
309 AM MST MON FEB 24 2003

CORRECTED FOR VALID WATCH TIME.

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

MAIN CONCERNS ARE EXPECTED SNOW ACCUMULATIONS OVER THE SW MTNS AND
CHANCES OF SNOW ELSEWHERE.

UPPER LEVEL DYNAMICS WILL BE LACKING OVER THE AREA TODAY...HOWEVER
OROGRAPHIC AFFECTS WILL LEAD TO SNOW CHANCES MOST AREAS.  LOW LEVEL
EASTERLY FLOW OVER THE EASTERN PLAINS WILL KEEP LOW CLOUDS COVERING
THE AREA AND LOCK IN THE COLD TEMPS.  THIS LOW LEVEL UPSLOPE SHOULD
CONTINUE TO PRODUCING SOME LIGHT SNOW SHOWERS OVER MUCH OF THE
PLAINS AND ALONG THE EASTERN MTNS.  MODELS SHOW AN INCREASE IN
MOISTURE OVER THE SW AND CNTRL MTNS LATER TODAY...AND WITH THE SW
FLOW ALOFT WILL SEE SOME SNOW SHOWERS.

ETA SHOWS AN UPPER TROUGH MOVING ONTO THE SRN CA COAST BY TUE
MORNING...WITH THE AVN SHOWING A CLOSED LOW IN ABOUT THE SAME
LOCATION.  A WEAK SHORTWAVE IS FORECAST TO BREAK OFF OF THIS SYSTEM
AND MOVE INTO SRN CO OVERNIGHT.  SNOW WILL BE LIKELY TONIGHT OVER THE
CENTRAL AND SW MTNS...BUT HOW DEEP THE MOISTURE LAYER WILL BE IS IN
QUESTION.  THE ETA DOES NOT SHOW AS DEEP A MOISTURE LAYER AS THE AVN.
THE SW FLOW ALOFT IS MOST FAVORABLE FOR ACCUMULATIONS IN ZONE 68
(EASTERN SAN JUAN MTNS). PLUGGING IN NUMBERS FROM THE AVN WHICH IS
THE WORST CASE SENARIO...THE OROGRAPHIC SNOW MODEL YIELDS AROUND 4
INCHES OF ACCUMULATION IN ZONE 68 TONIGHT.  AND WITH THE MORE SHALLOW
MOISTURE LAYER INDICATED IN THE ETA...THE SNOW MODELS PRODUCES LESS
SNOWFALL.  THUS THERE IS SOME UNCERTAINTY AS TO WHETHER AMOUNTS WILL
BE ENOUGH FOR AN ADVISORY OR A WARNING FOR ZONES 66>68...IT COULD
DEPEND ON THAT SHORTWAVE.  COORDINATED WITH GJT AND HAVE DECIDED TO
KEEP THE WATCH IN EFFECT AT THIS TIME AND LET THE DAY SHIFT GET A
LOOK AT THE 12Z MODEL RUN.  SW FLOW IS LESS FAVORABLE FOR THE CENTRAL
MTNS AND DIDNT GET MUCH ACCUMULATION FROM THE SNOW MODEL SO AT THIS
TIME I DONT THINK ANY HIGHLIGHTS ARE NECESSARY FOR THIS AREA.  FOR
THE REST OF THE FORECAST AREA WILL CONTINUE WITH CHANCE POPS AS
UPSLOPE WEAKENS AND MODELS SHOW SOME DECREASE IN MOISTURE OVER
EASTERN AREAS.

LONG TERM DISCUSSION...(TUESDAY THROUGH SUNDAY)

...WATCH STILL ON TRACK FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...

TUESDAY...BRUNT OF SNOWFALL LOOKS TO OCCUR TUESDAY DURING THE DAY FOR
THE SOUTHWEST MOUNTAINS...AS MOISTURE TAP TO THE SOUTH AT ITS BEST
IN BOTH AMT AND DIRECTION...PLUS DIFLUENCE ALOFT...DIVQ...FAVORABLE
OROGRAPHICS...AND SOUTHERN JET ON ITS CLOSEST APPROACH. SYSTEM IS
WARM HOWEVER...WITH 700MB TEMPS -6C AT BEST...AND SNOW MODELS GIVING
5-8 INCHES FOR THIS DAY. EXPECT LOW LIQUID RATIOS AROUND 10/1. LEFT
GRID UP TO 9 INCHES...AND ADDED THE OVERNIGHT GRID WITH AN
ADDITIONAL 1 TO 3 INCHES. DYNAMICS SHOULD DIMINISH AFTER 6Z WED...
AS WILL MOISTURE FEED AS UPPER JET PUSHES EASTWARD...SO AT THIS POINT
WOULD EXPECT ACTIVITY TO BEGIN TO DIMINISH AFTER MIDNIGHT. INCOMING
WAVE BACKS WINDS ON THE PLAINS MORE EAST NORTHEAST OVERNIGHT...
INCREASING UPSLOPE AND PRECIP CHANCES. LEFT CURRENT CHANCE GRIDS.

WEDNESDAY...STILL EXPECT SNOW SHOWERS OUT WEST...DESPITE DEPARTING
S/W AND RESULTANT NW FLOW. NW FLOW PUSHES SECONDARY SURGE INTO
EAST PLAINS WHICH SHOULD GENERATE SHOWERS ESPECIALLY ALONG THE
MOUNTAINS. OVERNIGHT WEAK RIDGING BUILDS IN AS TROF SPLITS AND AREA
BETWEEN SYSTEMS...HOWEVER MOISTURE CONTINUES IN WESTERN MTNS FOR
CONTINUED PRECIP.

THURSDAY/FRIDAY...NEXT PIECE OF UPPER TROF MOVES OVER THURSDAY...
GENERATING MORE SNOW OUT WEST AND LIGHT SNOW EAST PLAINS...
HOWEVER SOUTHERN MOISTURE TAP IS NOT IN PLACE AS BEFORE. YET ANOTHER
PIECE OF ENERGY DROPS INTO THE BACKSIDE OF THE TROF OUT IN UT/NV LATE
THURSDAY...AND COUPLED WITH NEXT SFC HI MOVING INTO THE CNTRL
PLAINS...THIS SHOULD KEEP CHANCE POPS ACROSS THE AREA THROUGH
FRIDAY. COOLED TEMPS PLAINS THIS DAY FOR COLD FRONT.

SAT/SUN...CURRENT GFS HINTS AT A TAPERING OF PRECIP ON SATURDAY...BUT
IS DEPENDENT ON HOW PREVIOUS SYSTEMS AFFECT POSITION OF UPPER TROF
ACROSS THE WESTERN US. CURRENT RUN SUGGESTS ONE MORE SLUG OF
MOISTURE AND DYNAMICS ON SATURDAY...WITH COLDER TEMPS FOR SUNDAY.
NO CHANGES FOR NOW. KC

.PUB....WINTER STORM WATCH TONIGHT THROUGH TUESDAY NIGHT FOR THE
        EASTERN SAN JUAN/LA GARITA MOUNTAINS...ZONES 66/67/68.
Hazardous weather outlook, Feb 24, 7:00 AM MST, 8 hours before
COZ058>089-093>099-251400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...A WINTER STORM WATCH IS IN EFFECT TONIGHT THROUGH TUESDAY NIGHT
FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...

.DAY ONE...TODAY AND TONIGHT.

COLD TEMPERATURES THIS MORNING OVER THE EASTERN PLAINS...ALONG WITH
EAST TO SOUTHEAST WINDS AT 5 TO 10 MPH...WILL PRODUCE WIND CHILL
READINGS OF 5 TO 15 BELOW ZERO.

SNOW WILL DEVELOP TODAY OVER THE SOUTHWEST AND CENTRAL MOUNTAINS...
AND WILL INCREASE IN INTENSITY AND COVERAGE TONIGHT.   THERE
IS STILL SOME UNCERTAINTY AS TO THE AVAILABLE MOISTURE OVER THE
SOUTHWEST MOUNTAINS TONIGHT...BUT SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE POTENTIAL REMAINS FOR ACCUMULATING SNOW IN THE CENTRAL AND
SOUTHWEST MOUNTAINS THROUGH TUESDAY NIGHT...AND THE AREA IS UNDER A
WINTER STORM WATCH.  THE MOST FAVORABLE LOCATIONS FOR SIGNIFICANT
ACCUMULATIONS LOOKS TO BE OVER THE EASTERN SAN JUAN MOUNTAINS...WITH
LESSER ACCUMULATIONS IN THE CENTRAL MOUNTAINS. SCATTERED SNOW SHOWERS
WILL CONTINUE OVER THE CENTRAL AND SOUTHWEST MOUNTAINS WEDNESDAY
THROUGH SATURDAY WITH SOME ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE.

PERIODS OF LOW LEVEL UPSLOPE WINDS AND DEEP MOISTURE COULD LEAD TO
SOME LIGHT SNOW ACCUMULATIONS AT TIMES THROUGH FRIDAY OVER PORTIONS
OF THE EASTERN PLAINS AND MOUNTAINS.

BELOW NORMAL TEMPERATURES WILL STAY WITH US MOST OF THE WEEK OVER
THE SOUTHEAST PLAINS.

THE WEATHER PATTERN ACROSS THE AREA IS FORECAST TO BE QUITE
UNSETTLED THROUGH THE WEEK.  IF YOU ARE PLANNING TRAVEL...OR
OUTDOOR ACTIVITIES...BE SURE TO MONITOR NATIONAL WEATHER SERVICE
FORECASTS FOR UPDATES...WATCHES...OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY.  WEATHER CONDITIONS TAT
MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TONIGHT IN THE
EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, La Garita Mountains Above 10000 Ft

When
February 24, 3:00 PM MST to February 28, 5:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
February 24, 3:00 PM MST to February 28, 5:00 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
February 24, 3:00 PM MST to February 28, 3:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342538, 5342539, 5342540.